Georgia, 2012

Hail in Georgia, June 5, 2012

June 5, 2012 · NWS CHS · 12 events in 4 counties and zones

A cold front dropped into southeast Georgia, with considerable destabilization south of the front. Deep shear of 30-40 kt south of the front, MLCape near 3000 J/kg and the interaction of outflow boundaries produced several severe thunderstorms with strong wind and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front dropped into southeast Georgia, with considerable destabilization south of the front. Deep shear of 30-40 kt south of the front, MLCape near 3000 J/kg and the interaction of outflow boundaries produced several severe thunderstorms with strong wind and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 10:14 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 5, 10:14 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1114 AM EDT TUE JUN 5 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE AREA TODAY...THEN STALL AND WAVER
OVER OR NEAR THE REGION INTO THURSDAY NIGHT. HIGH PRESSURE WILL
BUILD OVER THE AREA INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST SURFACE OBSERVATIONS SUGGEST A BACKDOOR FRONT IS BISECTING
THE FORECAST AREA BY MID MORNING. THE LARGE SWATH OF SHOWER
ACTIVITY BEHIND THE DESCENDING FRONT HAS GENERALLY REMAINED JUST
NORTH OF THE SANTEE RIVER DURING THE PAST FEW HOURS...WHILE MORE
CELLULAR CONVECTION HAS DEVELOPED SOUTH OF THE FRONT IN FAR
SOUTHEAST GEORGIA ZONES. MESOANALYSIS INDICATES THAT LOW TO
MODERATE INSTABILITY IS CURRENTLY CONFINED MAINLY SOUTH OF
INTERSTATE 16...WITH FORECAST MODEL SOLUTIONS KEEPING THE BEST
FORCING AND INSTABILITY ACROSS THIS SAME AREA THROUGH THE AFTERNOON
HOURS.

ABUNDANT SHORTWAVE ENERGY WILL CONTINUE TO STREAM INTO THE
SOUTHEAST STATES...TRAVERSING ALONG THE BASE OF A LONGWAVE TROUGH
ACROSS THE EASTERN UNITED STATES. ASSOCIATED DEEP MOISTURE AND
FORCING FOR ASCENT...AS WELL AS CONVERGENCE ALONG THE LINGERING
SURFACE FRONT...IS EXPECTED TO SUPPORT SCATTERED TO NUMEROUS
SHOWERS/THUNDERSTORMS FOR PORTIONS OF THE FORECAST AREA THIS
AFTERNOON. THE PRIMARY FORECAST CONCERN REMAINS THE POTENTIAL FOR
SEVERE WEATHER TODAY. STORM PREDICTION CENTER HAS MAINTAINED A
SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NEARLY THE ENTIRE
FORECAST AREA. HOWEVER THE TIMING...COVERAGE AND INTENSITY OF
CONVECTION COULD DIFFER QUITE A BIT DEPENDING UPON FRONTAL
LOCATION...MESOSCALE BOUNDARIES AND EFFECTS OF EARLIER CONVECTION.

CONSIDERING SOME STABILIZATION ACROSS FAR NORTHERN COUNTIES BEHIND
THE DESCENDING FRONT...INCLUDING THE CHARLESTON TRI-COUNTY
REGION...ORGANIZED SEVERE STORM DEVELOPMENT APPEARS LESS LIKELY AT
THIS TIME. AS THE COLD FRONT PUSHES SOUTH/SOUTHWEST THROUGH THE
LATE MORNING AND EARLY AFTERNOON HOURS...SEVERE WEATHER POTENTIAL
COULD BE MAXIMIZED ALONG/SOUTH OF INTERSTATE 16...WHERE A LONGER
PERIOD OF WARMING/DESTABILIZATION COULD OCCUR WELL AHEAD OF THE
SURFACE FRONT. THE SEVERE WEATHER THREAT WILL ARISE FROM A
COMBINATION OF ORGANIZED THUNDERSTORMS AND ASSOCIATED OUTFLOW
PUSHING INTO THE REGION FROM UPSTREAM CONVECTION...AS WELL AS
ADDITIONAL THUNDERSTORMS DEVELOPING ALONG BOUNDARIES OVER THE
AREA. DEEP LAYER SHEAR WILL SUPPORT MULTICELL THUNDERSTORMS WITH
OCCASIONAL SUPERCELL FEATURES. WILL CONTINUE TO ADDRESS THE SEVERE
POTENTIAL WITHIN THE HAZARDOUS WEATHER OUTLOOK AND MAINTAIN
LARGE HAIL AND DAMAGING WIND WORDING IN THE SPECIFIC FORECAST.

IT SHOULD BE NOTED THAT THERE ARE SEVERAL FACTORS THAT COULD LIMIT
THE SEVERE WEATHER POTENTIAL TODAY. EARLIER SHOWERS AND THUNDERSTORMS
ACROSS THE CHARLESTON TRI COUNTY REGION...AS WELL AS ONGOING WEAK
CONVECTION SOUTH OF INTERSTATE 16...COULD TEMPORARILY WORK OVER
THESE LOCATIONS. IF SHOWERS/THUNDERSTORMS BECOME MORE WIDESPREAD
THAN EXPECTED BEFORE THE PERIOD OF MAX HEATING...THAN SEVERE
WEATHER THREAT WOULD BE REDUCED. IN ADDITION...AREAS FALLING
BEHIND THE DESCENDING FRONT COULD SEE LESS HEATING AND
INSTABILITY...ESPECIALLY WHERE SKY COVER IS THICKEST.

DEPENDING ON PROGRESSION OF THE FRONT AND ANY BREAKS IN THE SKY
COVER...A DECENT TEMPERATURE GRADIENT COULD SET UP THIS AFTERNOON.
HIGHS COULD REMAIN IN THE 70S NORTH...WHILE LOCATIONS ALONG THE
ALTAMAHA RIVER COULD REACH 90 DEGREES BEFORE CONVECTION DROPS
TEMPERATURES QUICKLY THROUGH THE 70S THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THE COLD FRONT WILL STALL OVER OR CLOSE TO SOUTHERN COUNTIES
TONIGHT...AND WITHIN AN ENVIRONMENT FEATURING DEEP LAYER FORCING
FOR ASCENT...INCLUDING UPPER LEVEL DIVERGENCE...SURFACE LOW
PRESSURE IS PROGGED TO DEVELOP WITHIN THE BAROCLINIC ZONE AND
TRACK EAST ALONG THIS BOUNDARY. THIS WILL HOLD MOISTURE AND THE
CHANCE FOR SHOWERS OVER THE REGION...WITH POPS GRADUATED FROM
CHANCE N/W TO LIKELY S. ALSO...AREAS OF STRATUS/FOG COULD
DEVELOP...BUT FORECAST CONFIDENCE REGARDING THE FOG IMPACT REMAINS
INSUFFICIENT TO JUSTIFY ANY MENTION WITHIN FORECASTS. WILL
CONTINUE TO ASSESS.

A STATIONARY FRONT WILL BE SITUATED ACROSS THE AREA EARLY WEDNESDAY
WITH AN AREA OF LOW PRESSURE DEVELOPING ALONG IT OFFSHORE. THE
COMBINATION OF THE FRONT...AREA OF LOW PRESSURE...UPPER TROUGH AND
SOME UPPER DIVERGENCE WILL YIELD A GOOD CHANCE FOR RAIN...ESPECIALLY
ACROSS SOUTHEAST GEORGIA. THE AREA OF LOW PRESSURE SHOULD MOVE
FARTHER OFFSHORE WEDNESDAY NIGHT AS THE UPPER TROUGH OVER THE EAST
COAST BEGINS TO SHIFT EASTWARD. THIS WILL ALLOW DRIER AIR AND HIGHER
PRESSURE TO MOVE IN AND THUS EXPECT LOWER RAIN CHANCES
THURSDAY...ALTHOUGH TEMPERATURES WILL BE BELOW NORMAL. HIGH PRESSURE
WILL BUILD IN EVEN MORE FRIDAY AND THIS SHOULD KEEP RAIN CHANCES
NON-EXISTENT EXCEPT FOR A FEW ISOLATED SHOWERS POSSIBLE ALONG THE
SEA BREEZE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
DEEP HIGH PRESSURE WILL MOVE IN THROUGH THE WEEKEND KEEPING RAIN
CHANCES VERY LOW. COULD SEE A SLIGHT INCREASE IN RAIN CHANCES EARLY
NEXT WEEK DEPENDING ON HOW QUICKLY THE UPPER RIDGE BREAKS
DOWN...WITH THE 00Z/05 ECMWF MORE AGGRESSIVE IN DOING SO COMPARED TO
THE 00Z/05 GFS. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL START THE DAY....BEFORE SHOWERS/THUNDERSTORMS
DEVELOP AT/NEAR THE TERMINALS THIS AFTERNOON. THE PROBABILITY FOR
THUNDER COULD BE SLIGHTLY LOWER AT KCHS...AND HAVE THUS MAINTAINED
JUST VCTS LATE MORNING THROUGH EARLY AFTERNOON. THE PROBABILITY
FOR DIRECT TSTM IMPACTS IS HIGHER AT KSAV...AND HAVE THEREFORE
INCLUDED A 4 HOUR TEMPO GROUP FOR THUNDER FROM 17Z TO 21Z
BRACKETED BY A FEW ADDITIONAL HOURS OF VCTS. THUNDERSTORMS COULD
BECOME STRONG TO SEVERE...ESPECIALLY IN THE KSAV VICINITY. OUTSIDE
ANY TSTMS...VFR WILL MOST LIKELY PREVAIL TODAY INTO THIS EVENING.

THE COLD FRONT WILL STALL SOUTH OF THE TERMINALS TONIGHT...AND LOW
LEVEL MOISTURE SHOULD EVENTUALLY SUPPORT IFR OR LOWER CEILINGS
AFTER 06Z.

EXTENDED AVIATION OUTLOOK...LOW PROBABILITIES FOR SUB-VFR CONDITIONS
THROUGH EARLY THURSDAY...ESPECIALLY AT KSAV...AS A STALLED FRONT
LINGERS OVER/NEAR THE AREA.

&&

.MARINE...
A BACKDOOR COLD FRONT WILL STEADILY ADVANCE SOUTHWARD THROUGH THE
MARINE ZONES TODAY AND TONIGHT. WINDS WILL SHIFT TO THE
NORTH/NORTHEAST INITIALLY ACROSS SOUTH CAROLINA WATERS DURING THE
AFTERNOON HOURS. AS THE FRONT STALLS OVERNIGHT...WINDS COULD
BECOME LIGHT/VARIABLE OVER THE GEORGIA WATERS. SURFACE LOW
PRESSURE IS EXPECTED TO DEVELOP AND TRACK EAST ALONG THE
STATIONARY FRONT...AND THE TRACK/STRENGTH OF THIS LOW WILL
DETERMINE WIND DIRECTION/SPEED TONIGHT.

OVERALL...WINDS WILL REMAIN 15 KT OR LESS...WITH SEAS GENERALLY 3
FT OR LESS TODAY INTO TONIGHT. SEAS COULD BUILD TO 4 TO 5 FT
ACROSS OUTER GEORGIA WATERS LATE...BUT THAT WILL DEPEND ON THE
INFLUENCE OF THE SURFACE LOW.

WEDNESDAY THROUGH SUNDAY...A STATIONARY FRONT WILL REMAIN ACROSS THE
AREA THROUGH AT LEAST THURSDAY...BEFORE HIGH PRESSURE BUILDS IN FROM
THE NORTHWEST BY THE END OF THE WEEK. WIND SPEEDS AND DIRECTIONS
WILL BE A BIT DIFFICULT TO PIN DOWN...AS MUCH DEPENDS ON THE EXACT
LOCATION OF THE LINGERING FRONT. ALTHOUGH THERE WILL BE SOME
PERIODIC WIND/WAVE INCREASES THROUGH THE PERIOD...DO NOT ANTICIPATE
ANY ADVISORIES AT THIS TIME.

&&

.TIDES/COASTAL FLOODING...
PERIGEAN SPRING TIDES COULD PRODUCE MINOR SALT WATER FLOODING
DURING THE EVENING HIGH TIDE TONIGHT AND AGAIN WEDNESDAY NIGHT.
COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE ISSUED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...WMM
SHORT TERM...SPR/RJB
LONG TERM...RJB
AVIATION...SPR/RJB
MARINE...SPR/WMM/RJB
TIDES/COASTAL FLOODING...SPR
Hazardous weather outlook, Jun 5, 11:46 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1246 PM EDT TUE JUN 5 2012

AMZ352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ047-061700-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-INLAND JASPER-
1246 PM EDT TUE JUN 5 2012

...SEVERE THUNDERSTORM WATCH 358 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE WEDNESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS
SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

GAZ117-119-139-141-SCZ048-051-061700-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL JASPER-
1246 PM EDT TUE JUN 5 2012

...SEVERE THUNDERSTORM WATCH 358 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE WEDNESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS
SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD PRODUCE SHALLOW
SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

SCZ049-061700-
COASTAL COLLETON-
1246 PM EDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE WEDNESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS
SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD PRODUCE SHALLOW
SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SCZ050-061700-
CHARLESTON-
1246 PM EDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD PRODUCE SHALLOW
SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AMZ330-350-SCZ040-042>045-052-061700-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
TIDAL BERKELEY-
1246 PM EDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AMZ374-061700-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1246 PM EDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWER AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE COULD
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE WEDNESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS
SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 5, 11:58 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1258 PM EDT TUE JUN 5 2012

GAZ114-115-051745-
EVANS-TATTNALL-
1258 PM EDT TUE JUN 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL AND EVANS
COUNTIES THROUGH 145 PM EDT...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...13 MILES WEST OF GORDONIA ALTAMAHA STATE
PARK...MOVING EAST AT 35 MPH. THIS STORM SHOULD ENTER WESTERN
TATTNALL COUNTY BETWEEN 110 AND 120 PM. OTHER STRONG STORMS COULD
DEVELOP ACROSS PORTIONS OF EVANS AND TATTNALL COUNTIES THROUGH 145
PM.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELLVILLE...COLLINS...GLENNVILLE...GORDONIA ALTAMAHA STATE PARK...
MANASSAS...MENDES...MIDWAY AND REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3209 8221 3214 8220 3215 8219 3221 8220
      3210 8175 3198 8189 3179 8199 3181 8202
      3182 8205 3186 8211 3188 8212 3191 8223
TIME...MOT...LOC 1655Z 285DEG 32KT 3212 8230

The radar

The Charleston,SC radar (KCLX), 115 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Tattnall

When
June 5, 12:28 PM EST to 12:29 PM EST
Where
Tattnall County, 3.5 mi N of Hughland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.080, -82.060

A trained spotter reported 1 inch hail.

Hail, Tattnall

When
June 5, 12:32 PM EST to 12:33 PM EST
Where
Tattnall County, 1.5 mi SSW of Mendes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -81.980

A trained spotter reported 1 inch hail.

Hail, Tattnall

When
June 5, 12:40 PM EST to 12:41 PM EST
Where
Tattnall County, Mendes
Measured
1.75 in hail
Reported by
Public
Coordinates
32.000, -81.970

The public reported 1.75 inch hail.

Hail, Tattnall

When
June 5, 12:45 PM EST to 12:46 PM EST
Where
Tattnall County, 2.45 mi ENE of Tison
Measured
2.75 in hail
Reported by
Public
Coordinates
31.940, -81.980

The public reported baseball size hail covering the ground.

Hail, Liberty

When
June 5, 1:08 PM EST to 1:09 PM EST
Where
Liberty County, 6.6 mi WSW of Camp Stewart
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -81.730

The public reported 1 inch hail.

Hail, Long

When
June 5, 1:11 PM EST to 1:12 PM EST
Where
Long County, 1.81 mi NW of Aimar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.800, -81.690

A trained spotter reported quarter size hail.

Hail, Liberty

When
June 5, 1:31 PM EST to 1:32 PM EST
Where
Liberty County, 1.89 mi ENE of Retreat
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.710, -81.390

The media reported hail between quarter and half dollar size falling along Interstate 95 between mile markers 66 and 76.

Hail, Liberty

When
June 5, 1:35 PM EST to 1:36 PM EST
Where
Liberty County, 0.69 mi N of Riceboro
Measured
1 in hail
Reported by
Post Office
Coordinates
31.740, -81.430

A post office reported quarter size hail.

Hail, Liberty

When
June 5, 1:35 PM EST to 1:36 PM EST
Where
Liberty County, 0.69 mi N of Riceboro
Measured
1.75 in hail
Reported by
Public
Coordinates
31.740, -81.430

The public reported 1.75 inch hail.

Hail, McIntosh

When
June 5, 1:57 PM EST to 1:58 PM EST
Where
McIntosh County, 0.91 mi SE of Ashintilly
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
31.370, -81.410

The park service reported nickel size hail at the Fort King George Historic site.

Hail, McIntosh

When
June 5, 2:17 PM EST to 2:18 PM EST
Where
McIntosh County, 1.18 mi W of Doboy
Measured
1 in hail
Reported by
Public
Coordinates
31.420, -81.300

The public reported penny to quarter size hail at the Sapelo Island ferry dock.

Hail, McIntosh

When
June 5, 2:18 PM EST to 2:19 PM EST
Where
McIntosh County, 0.59 mi W of Doboy
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
31.420, -81.290

Nickel to penny size hail was reported at the Sapelo Island NERRS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393250, 393255, 393256, 393259, 393261, 393262, 393265, 393267, 393278, 393273, 393274, 393275.